Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 261, NWS Wichita, KS

August 8, 2004Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 8, 2004, 8:26 PM CDT for Lincoln County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2004, 8:26 PM CDT (01:26 UTC)
Expired
Aug 8, 2004, 9:30 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 148 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 1:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1539 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 090126
SVRICT
KSC105-090230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CDT SUN AUG 8 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL 930 PM CDT.

* AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
  BEVERLY TO 6 MILES NORTHEAST OF LUCAS...OR ALONG A LINE EXTENDING
  FROM 10 MILES EAST OF LINCOLN TO 17 MILES WEST OF LINCOLN...MOVING
  SOUTHEAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 930 PM CDT...
  LINCOLN...
  BEVERLY...
  SYLVAN GROVE...
  WESTFALL...
  EXIT 233 ON INTERSTATE 70...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN
COUNTY UNTIL 930 PM CDT.

LAT...LON 3910 9794 3913 9848 3886 9847 3887 9794

$$

/HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:55 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 8, 2:55 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT SUN AUG 8 2004

.DISCUSSION...

TONIGHT
CURRENT THINKING STILL APPEARS TO BE ON TRACK WITH STORMS EXPECTED
TO FIRE IN NORTHERN KS AND BACKBUILD ALONG THE FRONT THIS AFTERNOON.
STEERING WINDS ALOFT WOULD HAVE THE ACTIVITY PROPAGATING TO THE SE
AT 20-25 MPH. EXPECT ACTIVITY TO FILL IN FARILY GOOD ALONG THE FRONT
FOR THE AFTERNOON AND EVENING HRS...BUT WITH LOSS OF DAYTIME HEATING
WOULD EXPECT ACTIVITY TO DECREASE IN COVERAGE SOME AS IT MOVES SE.
SHEAR IS STILL ON THE LOW END...THEREFORE WOULD EXPECT ANY SEVERE
ACTIVITY TO BE MORE ISOLATED AND CONFINED TO CENTRAL KS WHERE BEST
INSTABILITY WILL BE IN PLACE.

MON-TUES
FRONT WAS PREVIOUSLY ADVERTISED TO MOVE THRU THE REGION BUT IT COULD
STALL OUT SOMEWHERE IN SOUTHERN KS...UNLESS CONVECTIVE ACTIVITY CAN
GENERATE A STRONG ENOUGH COLD POOL TO PUSH THE BOUNDARY FURTHER
SOUTH. NEVER THE LESS IT WILL BE A TOUGH CALL DECIDING WHERE ANY
CONVECTIVE ACTIVITY MIGHT TRY AND REDEVELOP ON MONDAY IF AT ALL...OR
IT COULD BE SOME LINGERING ACTIVITY FROM OVERNIGHT DIMINISHING
ACROSS SOUTHERN KS MONDAY MORNING. WILL ONLY CARRY SMALL POPS FOR
SOUTHERN KS AS THIS COULD BE THE MOST LIKELY PLACE FOR A POSSIBLE
SFC BOUNDARY TO SET UP CAMP...HOWEVER UPPER SUPPORT DOES NOT LOOK
TOO FAVORABLE SO PERHAPS ISOLATED TO WIDELY SCATTERED ACTIVITY.

NEXT SYSTEM LOOKS PRETTY DYNAMIC AS ITS ALREADY SHOWING ITSELF ON
WATER VAPOR IMAGERY OVER NORTHERN ALBERTA. THIS SYSTEM WILL QUICKLY
RACE SOUTHWARD ON THE HEALS OF THE SYSTEM NOW MOVING ACROSS NORTH
DAKOTA. IT WILL BE QUITE THE CHALLENGE FOR TEMP FCSTING ON TUES AS A
STRONG THERMAL GRADIENT WILL PROBABLY EXIST WITH TEMPS IN THE COOLER
60S NORTH OF THE BOUNDARY AND 80S TO THE SOUTH...HOWEVER THERE
SHOULD BE SOME DECENT CLOUDINESS THAT WILL ALSO NEED TO BE FACTORED
INTO THE EQUATION. IT APPEARS THAT WE WILL SEE ANOTHER DECENT CHANCE
OF PRECIP SPREADING ACROSS CENTRAL AND SOUTHERN KS. GOING POPS SEEM
TO MATCH UP WITH NEIGHBORS NICELY SO WILL ONLY MAKE A FEW MINOR
TWEAKS.

WED
COOL CANADIAN AIRMASS WILL POUR SOUTHWARD INTO KS WITH PRECIP COMING
TO AN END ACROSS SOUTHERN KS. AFTERNOON HIGHS WILL BE SOME 15-20
DEGREES BELOW AVERAGE EVEN WITH FULL SUN. A FEW RECORDS TEMPS OF
SOME KIND COULD POSSIBLY BE BROKEN...STAY TUNED.

EXTENDED: THUR-SUN
NO BIG CHANGES MADE AS MODIFICATION OF COOL CANADIAN AIRMASS
UNDERGOES A SLOW WARMING PROCESS. TEMPS ARE STILL EXPECTED TO REMAIN
BELOW NORMAL FOR AUGUST STANDARDS.

ANOTHER IMPULSE WILL SLIDE S ACROSS THE AREA ON THURSDAY BUT
MOISTURE APPEARS TO BE SCOURED OUT FROM TUESDAYS SYSTEM. SO IT LOOKS
LIKE IT WILL ONLY BE AN INCREASE OF CLOUDS ON THURSDAY...WHICH COULD
HAMPER TEMPS FURTHER. MED RANGE MODEL SOLUTIONS HAVE A WEAK SIGNAL
OF UPPER RIDGE FLATTENING OUT BY NEXT WEEKEND WITH A IMPULSE SLIDING
W ACROSS THE ROCKIES. THE GFS MAJORITY IN ITS ENSEMBLE MEMBERS ARE
STILL IN FAVOR OF UPPER RIDGE HANGING TOUGH WHILE CANADIAN ENSEMBLE
MEMBERS INDICATE THAT UPPER RIDGE WILL BREAK DOWN. IF THE SIGNAL
FROM CANADIAN/ECM SOLUTIONS REMAIN CONSISTENT THEN I COULD SEE SOME
CHANCES OF PRECIP INSERTED BY LATER SHIFTS. JUST TOO MUCH
UNCERTAINTY TO TOSS SOMETHING IN FOR NEXT SAT OR SUN AT THIS
JUNCTURE.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  83  65  80 /  40  20  20  40
HUTCHINSON      66  83  63  78 /  40  20  20  40
NEWTON          67  83  63  78 /  40  20  20  40
ELDORADO        67  84  64  80 /  40  20  20  30
WINFIELD-KWLD   68  85  66  84 /  40  30  30  30
RUSSELL         62  82  60  72 /  50  10  10  50
GREAT BEND      64  82  62  75 /  50  10  10  40
SALINA          64  82  61  73 /  50  10  10  40
MCPHERSON       65  83  62  76 /  40  10  10  40
COFFEYVILLE     65  85  66  85 /  30  30  30  20
CHANUTE         65  85  64  82 /  30  30  20  20
IOLA            65  84  63  81 /  30  30  20  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

15/JAKUB
Hazardous weather outlook, Aug 8, 12:16 PM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1216 PM CDT SUN AUG 8 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1216 PM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERAL STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER CENTRAL
KANSAS AFTER 4 PM THIS AFTERNOON, MAINLY ALONG AND NORTH OF A GREAT
BEND TO SALINA LINE. A FEW OF THE STORMS MAY BECOME SEVERE WITH
DAMAGING WIND BEING THE MAIN THREAT. MOST OF THE STORMS WILL
TRACK SOUTHEAST AT 10 TO 15 MPH, BUT AN ISOLATED STORM MAY TRACK
SOUTH WHICH MAY ALSO YIELD TO LARGE HAIL.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED LINGER INTO THIS EVENING
AS THEY SPREAD SOUTHEAST ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS.
A COUPLE OF THUNDERSTORMS MAY MAINTAIN SEVERITY WITH BOTH LARGE HAIL
AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS
WOULD OCCUR OVER AREAS ALONG, AND NORTHWEST, OF A LINE FROM
HUTCHINSON TO MARION THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL LINGER OVER PRIMARILY SOUTH-CENTRAL
AND SOUTHEAST KANSAS THRU EARLY MONDAY AFTERNOON, BUT SHOULD NOT BE
SEVERE.

AFTER A BRIEF INTERMISSION, THUNDERSTORMS WILL RETURN TO CENTRAL
KANSAS TUESDAY AFTERNOON AND SPREAD ACROSS SOUTH-CENTRAL AND
SOUTHEAST KANSAS TUESDAY NIGHT IN A MANNER VERY SIMILAR TO THE EVENT
FORECAST FOR LATE THIS AFTERNOON AND TONIGHT. THESE THUNDERSTORMS
MAY ALSO BE SEVERE WITH BOTH LARGE HAIL AND DAMAGING WINDS.
WIDESPREAD HEAVY RAINS ARE ALSO POSSIBLE AND DEPENDING ON HOW MUCH
RAINFALL IS RECEIVED TONIGHT, FLOODING MAY ALSO POSE A THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED IN CENTRAL KANSAS LATE
THIS AFTERNOON AND THIS EVENING, AND IN SOUTH-CENTRAL KANSAS LATE
THIS EVENING.

SKYWARN SPOTTERS SHOULD LISTEN CLOSELY FOR TUESDAY MORNINGS
HAZARDOUS WEATHER OUTLOOK FOR INSTRUCTIONS REGARDING POSSIBLE
ACTIVATION LATE TUESDAY AFTERNOON AND TUESDAY EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

ES/COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:10 PM CDTSevere Thunderstorm WarningICTEllsworth65 min
Aug 8, 9:24 PM CDTSevere Thunderstorm WarningICTEllsworth51 min
Aug 8, 9:54 PM CDTSevere Thunderstorm WarningICTBarton, Russell66 min
Aug 8, 10:19 PM CDTSevere Thunderstorm WarningICTBarton, Russell41 min
Aug 9, 12:26 AM CDTSevere Thunderstorm WarningICTKingman64 min
Aug 9, 12:56 AM CDTSevere Thunderstorm WarningICTHarper64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.